Alert archive / Minnesota / Ice Storm Warnings in 2012
Ice Storm Warning 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this ice storm warning at Dec 15, 2012, 5:59 AM CST for Lincoln County, Lyon County, Minnesota. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2012, 5:59 AM CST (11:59 UTC)
- Expired
- Dec 15, 2012, 10:32 AM CST
- In force
- 5 hr
- Issued by
- NWS Sioux Falls, SD
Counties Lincoln County, MN, Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 12.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1300 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
525 WWUS43 KFSD 151159 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 559 AM CST SAT DEC 15 2012 .AN AREA OF LOW PRESSURE WILL CONTINUE TO MOVE NORTHEAST ACROSS IOWA AND MINNESOTA TODAY. POCKETS OF FREEZING RAIN ARE LIKELY TO CONTINUE THROUGH THE MORNING ALONG THE HIGHWAY 14 CORRIDOR AND AREAS WEST OF THE JAMES RIVER. BY LATE MORNING AND EARLY AFTERNOON THE PRECIPITATION WILL BEGIN TO CHANGE OVER TO A PERIOD OF LIGHT SNOW FROM WEST TO EAST. MNZ071-072-152000- /O.UPG.KFSD.WW.Y.0013.000000T0000Z-121216T0000Z/ /O.NEW.KFSD.IS.W.0001.121215T1159Z-121216T0000Z/ LINCOLN-LYON- INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL 559 AM CST SAT DEC 15 2012 ...ICE STORM WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED AN ICE STORM WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * TIMING...FREEZING RAIN IS LIKELY TO CONTINUE THIS MORNING INTO EARLY THIS AFTERNOON. PRECIPITATION MAY BEGIN TO MIX WITH AND CHANGE OVER TO SNOW BY 3 PM. * ACCUMULATIONS... FREEZING RAIN WILL LIKELY TOTAL AROUND A QUARTER OF AN INCH. SNOW TOTALS WILL GENERALLY BE AN INCH OR LESS. PRECAUTIONARY/PREPAREDNESS ACTIONS... AN ICE STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF ICE ACCUMULATIONS WILL MAKE TRAVEL DANGEROUS OR IMPOSSIBLE. TRAVEL IS STRONGLY DISCOURAGED. COMMERCE WILL LIKELY BE SEVERELY IMPACTED. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY. ICE ACCUMULATIONS AND WINDS WILL LIKELY LEAD TO SNAPPED POWER LINES AND FALLING TREE BRANCHES THAT ADD TO THE DANGER. && $$ SDZ039-040-152000- /O.CON.KFSD.WW.Y.0013.000000T0000Z-121216T0000Z/ KINGSBURY-BROOKINGS- INCLUDING THE CITIES OF...DE SMET...ARLINGTON...LAKE PRESTON... BROOKINGS 559 AM CST SAT DEC 15 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * TIMING...POCKETS OF FREEZING RAIN ARE LIKELY THROUGH THE MORNING...BEFORE CHANGING TO LIGHT SNOW THIS AFTERNOON. * ACCUMULATIONS... FREEZING RAIN WILL LIKELY TOTAL AROUND A TENTH OF AN INCH. SNOW TOTALS WILL GENERALLY BE AN INCH OR LESS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ SDZ038-052-053-057-058-151800- /O.CON.KFSD.WW.Y.0013.000000T0000Z-121215T1800Z/ BEADLE-JERAULD-SANBORN-BRULE-AURORA- INCLUDING THE CITIES OF...HURON...WESSINGTON SPRINGS...ALPENA... WOONSOCKET...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE... STICKNEY 559 AM CST SAT DEC 15 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * TIMING...POCKETS OF FREEZING RAIN ARE LIKELY TO CONTINUE THROUGH THE MORNING...WITH PRECIPITATION POSSIBLY ENDING AS A PERIOD OF LIGHT SNOW LATE THIS MORNING AND EARLY THIS AFTERNOON. * ACCUMULATIONS...FREEZING RAIN WILL LIKELY TOTAL AROUND A TENTH OF AN INCH...WITH SNOWFALL LESS THAN ONE INCH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
1 follow-up statement
177 WWUS43 KFSD 151632 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1032 AM CST SAT DEC 15 2012 .AN AREA OF LOW PRESSURE WILL CONTINUE TO MOVE NORTHEAST ACROSS IOWA AND MINNESOTA TODAY. POCKETS OF FREEZING RAIN ARE LIKELY TO CONTINUE THROUGH THE MORNING ALONG THE HIGHWAY 14 CORRIDOR AND AREAS WEST OF THE JAMES RIVER. BY LATE MORNING AND EARLY AFTERNOON THE PRECIPITATION WILL BEGIN TO CHANGE OVER TO A PERIOD OF SNOW. MNZ071-072-160000- /O.CAN.KFSD.IS.W.0001.000000T0000Z-121216T0000Z/ /O.EXA.KFSD.WW.Y.0013.000000T0000Z-121216T0000Z/ LINCOLN-LYON- INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL 1032 AM CST SAT DEC 15 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... ...ICE STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER WEATHER ADVISORY FOR SNOW AND FREEZING RAIN...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. THE ICE STORM WARNING HAS BEEN CANCELLED. * TIMING...AREAS OF FREEZING RAIN ARE LIKELY THROUGH THE MORNING...CHANGING TO SNOW BY THIS AFTERNOON. * ACCUMULATIONS... FREEZING RAIN WILL LIKELY TOTAL LESS THAN A TENTH OF AN INCH. SNOW TOTALS WILL GENERALLY BE ONE TO TWO INCHES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ SDZ039-040-160000- /O.CON.KFSD.WW.Y.0013.000000T0000Z-121216T0000Z/ KINGSBURY-BROOKINGS- INCLUDING THE CITIES OF...DE SMET...ARLINGTON...LAKE PRESTON... BROOKINGS 1032 AM CST SAT DEC 15 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * TIMING...POCKETS OF FREEZING RAIN ARE LIKELY THROUGH THE MORNING...BEFORE CHANGING TO LIGHT SNOW BY THIS AFTERNOON. * ACCUMULATIONS... FREEZING RAIN WILL LIKELY TOTAL LESS THAN A TENTH OF AN INCH. SNOW TOTALS WILL GENERALLY BE AN INCH OR LESS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$ SDZ038-052-053-057-058-151800- /O.CON.KFSD.WW.Y.0013.000000T0000Z-121215T1800Z/ BEADLE-JERAULD-SANBORN-BRULE-AURORA- INCLUDING THE CITIES OF...HURON...WESSINGTON SPRINGS...ALPENA... WOONSOCKET...CHAMBERLAIN...KIMBALL...PLANKINTON...WHITE LAKE... STICKNEY 1032 AM CST SAT DEC 15 2012 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * TIMING...POCKETS OF FREEZING RAIN ARE LIKELY TO CONTINUE THROUGH THE MORNING...WITH PRECIPITATION POSSIBLY ENDING AS A PERIOD OF LIGHT SNOW LATE THIS MORNING AND EARLY THIS AFTERNOON. * ACCUMULATIONS...FREEZING RAIN WILL LIKELY TOTAL LESS THAN A TENTH OF AN INCH...WITH SNOWFALL LESS THAN ONE INCH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. && $$
What forecasters said that day
The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this ice storm warning went out at Dec 15, 4:25 AM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Dec 15, 4:25 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
425 AM CST SAT DEC 15 2012
.DISCUSSION.../ISSUED AT 425 AM CST/
HEAVIER BAND OF PRECIPITATION LIFTING NORTH ACROSS THE FORECAST AREA
THIS MORNING. WITH TEMPERATURES AND WET BULB TEMPERATURES ACROSS
THE FORECAST AREA ABOVE FREEZING THIS SHOULD NOT BE AN
ISSUE...EXCEPT FOR MARSHALL MN WHICH REMAINS PROBLEMATIC. ONCE WINDS
INCREASE THERE TEMPERATURES WILL LIKELY WARM...HOWEVER...APPEARS AS
THOUGH WINDS WILL REMAIN FAIRLY LIGHT THROUGH THE MORNING HOURS.
WITH TEMPERATURES IN THE MID 20S AND DEW POINTS IN THE LOWER
20S...INCREASED THE AMOUNT OF ICING THERE THROUGH THE MORNING
HOURS. FURTHER OFF TO THE WEST...HURON CURRENTLY AT 32...BUT AS
COLD AIR SHIFTS IN FROM THE WEST COULD SEE A BRIEF PERIOD OF MIXED
PRECIP BEFORE CHANGING OVER TO SNOW AROUND 15Z. LIFT WITHIN THE
COLUMN LINGERS AS SATURATION DRIES OUT ALOFT SUGGESTING THE
POTENTIAL FOR LIGHT DRIZZLE ON THE BACKSIDE OF THE SYSTEM. HAVE
OPTED TO EXTEND BOTH SEGMENTS OF THE ADVISORIES FOR LIGHT
PRECIPITATION LINGERING ACROSS THE AREA.
SYSTEM WORKS OUT OF THE FORECAST AREA TONIGHT WITH HIGH PRESSURE
BUILDING INTO THE REGION FROM THE NORTH. LOW LYING STRATUS APPEARS
TO LINGER ACROSS THE AREA ON SUNDAY...AND AS SUCH IT WILL BE A
STRUGGLE TO WARM SIGNIFICANTLY ACROSS THE AREA.
MAY BE ABLE TO GET A FEW GLIMPSES OF THE SUN ON MONDAY AHEAD OF THE
THE NEXT SYSTEM THAT WILL AFFECT THE AREA MONDAY NIGHT INTO
TUESDAY. WAVE APPEARS TO BE FAIRLY TRANSIENT AS IT MOVES THROUGH IN
ZONAL FLOW...BUT MAY RESULT IN SOME LIGHT SNOW LIFTING THROUGH THE
FORECAST AREA MONDAY NIGHT INTO TUESDAY. MAY HAVE SOME ADDED HELP
IN THE UPPER LEVELS MONDAY NIGHT AS FORECAST AREA IS LOCATED IN THE
LEFT FRONT OF A JET STREAK EJECTING FROM THE INTERMOUNTAIN WEST.
WEAK WAVE WILL TRAVERSE THE REGION ON TUESDAY. PRETTY WEAK
LIFT...BUT DOES LOOK LIKE WE MIGHT BE ABLE TO SATURATE THE LOW
LEVELS. THUS THINKING WE COULD SEE SOME LIGHT SNOW OR FLURRIES
ACROSS OUR EAST...BUT NOT LOOKING FOR ANYTHING MORE THAN A QUICK
DUSTING. OTHERWISE IT WILL BE PARTLY TO MOSTLY CLOUDY WITH HIGHS A
BIT ABOVE NORMAL...AROUND 30 NORTH TO 40 SOUTH. ATTENTION THEN WILL
TURN TO A POTENTIAL SYSTEM LATER WEDNESDAY INTO THURSDAY. MODELS IN
GOOD AGREEMENT THAT THE WEST COAST TROUGH PUSHES EAST...WITH ONE
WAVE EJECTING EAST OUT OF THE PACIFIC SOUTHWEST AND ANOTHER WEAKER
NORTHERN STREAM WAVE TRACKING ACROSS NORTH DAKOTA. HOWEVER THE
MODELS DISAGREE ON THE STRENGTH AND INTERACTION OF THESE WAVES. THE
0Z GFS HAS TRENDED NORTH AND IS NOW THE FURTHEST NORTH MODEL...WHILE
THE ECMWF HAS A DEEPER LOW AND HAS TRENDED SOUTH. THUS STILL A LARGE
AMOUNT OF UNCERTAINTY WITH REGARD TO THIS SYSTEM. GIVEN THE ECMWF
SUPERIORITY...FEEL THE DEEPER LOW MAY BE CORRECT. AND WITH A
NORTHERN STREAM SYSTEM PREVENTING THINGS FROM GOING TOO FAR
NORTH...THINK THE STRONGER SOLUTION MAY INDEED TEND TO STAY SOUTH.
IT DOES LOOK LIKE WE WILL HAVE COLD AIR IN PLACE...WITH ACCUMULATING
SNOW LIKELY TO THE NORTHWEST OF THE SYSTEM...BUT CONFIDENCE REMAINS
LOW ON WHERE THIS ENDS UP. AS MENTIONED ABOVE...THINKING BEST THREAT
WILL BE FROM ABOUT INTERSTATE 90 AND POINTS SOUTH...AND THUS HAVE
HIGHEST POPS DOWN THERE...BUT WILL HAVE TO KEEP AN EYE ON THIS
SYSTEM AND MONITOR FUTURE MODEL TRENDS.
EITHER WAY IT DOES LOOK LIKELY THAT COLDER AIR MOVES IN BEHIND THE
SYSTEM FOR THURSDAY AND FRIDAY...WITH HIGHS LIKELY IN THE TEENS AND
20S AND LOWS IN THE SINGLE DIGITS. WITH HIGH PRESSURE BUILDING
IN...EXPECTING DRY CONDITIONS. HOWEVER IF WE DO HAVE SNOW
COVER...THIS HIGH WOULD LIKELY ALLOW FOR IDEAL RADIATIONAL COOLING
AND POTENTIAL FOR LOWS TO BE QUITE A BIT COLDER THAN CURRENTLY
FORECAST...WITH BELOW ZERO READINGS PROBABLE. /CHENARD
&&
.AVIATION.../ISSUED FOR 06Z TAFS/
DETERIORATING CONDITIONS...WITH LOWERING CEILINGS AND
VISIBILITIES...THROUGH THE NIGHTTIME HOURS AS PRECIPITATION
OVERSPREADS THE AREA FROM THE SOUTH. WHILE THE MAJORITY OF THE AREA
WILL HAVE RAIN...LOCALES FROM SOUTH CENTRAL SOUTH DAKOTA INTO THE
WESTERN JAMES RIVER VALLEY THROUGH THE HIGHWAY 14 CORRIDOR WILL SEE
THE POTENTIAL FOR FREEZING RAIN OVERNIGHT INTO SATURDAY. THE
PRECIPITATION WILL SLOWLY END FROM WEST TO EAST THROUGH THE DAY ON
SATURDAY...THOUGH MVFR TO POSSIBLE IFR CONDITIONS WILL PERSIST INTO
THE LATE AFTERNOON AND EVENING.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR MNZ071-
072.
NE...NONE.
SD...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR SDZ038-052-053-
057-058.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR
SDZ039-040.
&&Hazardous weather outlook, Dec 14, 6:55 AM CST, 23 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0655 AM CST FRI DEC 14 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0655 AM CST FRI DEC 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LIGHT TO MODERATE RAIN IS EXPECTED TO SPREAD NORTH ACROSS THE FORECAST AREA BEGINNING LATE THIS EVENING THROUGH THE OVERNIGHT. SURFACE TEMPERATURES WILL BE NEAR AND JUST BELOW FREEZING IN THE HIGHWAY 14 CORRIDOR AND WEST OF A DE SMET TO CHAMBERLAIN LINE...WHICH WILL BRING THE THREAT OF FREEZING RAIN MAINLY LATE TONIGHT THROUGH LATE SATURDAY MORNING. PRECIPITATION IS EXPECTED TO TRANSITION TO LIGHT SNOW FROM WEST TO EAST LATE SATURDAY MORNING THROUGH SATURDAY AFTERNOON WITH MOSTLY LOCATIONS RECEIVING LESS THAN AN INCH. LOCALLY HIGHER AMOUNTS UP TO 2 INCHES ARE POSSIBLE NORTH OF INTERSTATE 90 AND WEST OF A BROOKINGS TO MITCHELL LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Ice Storm Warnings in Minnesota, 2012Every ice storm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.